Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 372, NWS Shreveport, LA

August 24, 20114 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 24, 2011, 3:50 PM CDT for 4 counties in Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2011, 3:50 PM CDT (20:50 UTC)
Expired
Aug 24, 2011, 4:15 PM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:05 PM CDTTSTM WND DMGRusk, TXTREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:17 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS54 KSHV 242050
SVRSHV
TXC005-073-347-423-242115-
/O.NEW.KSHV.SV.W.0372.110824T2050Z-110824T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANGELINA COUNTY IN EASTERN TEXAS...
  WEST CENTRAL NACOGDOCHES COUNTY IN EASTERN TEXAS...
  CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...RUSK...JACKSONVILLE...
  WESTERN SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 415 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LINDALE TO JACKSONVILLE TO 7 MILES SOUTHEAST OF RUSK TO 13
  MILES EAST OF POLLOK...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH
  OF MINEOLA TO JACKSONVILLE TO 7 MILES SOUTHEAST OF RUSK TO
  NACOGDOCHES...AND MOVING SOUTHWEST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REESE...ALTO...MAYDELLE...MORRILL...WELLS...FOREST AND HUDSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
EAST TEXAS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3132 9491 3135 9496 3144 9502 3147 9511
      3151 9511 3157 9517 3157 9523 3167 9529
      3176 9540 3185 9546 3209 9544 3222 9550
      3229 9546 3236 9546 3248 9560 3261 9560
      3261 9542 3179 9499 3155 9464 3117 9485
TIME...MOT...LOC 2050Z 050DEG 36KT 3251 9552 3197 9532
          3172 9509 3151 9471

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:46 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 24, 3:46 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT WED AUG 24 2011

.DISCUSSION...
WELL...HOW ABOUT THIS STORMY DAY. AFTER A LONG STRETCH WITH VERY
LITTLE RAIN...TODAY WE SAW A STRONG OUTFLOW BOUNDARY THAT BROUGHT
A SIGNIFICANT ROUND OF THUNDERSTORMS TO THE AREA...SOME PRODUCING WIND
DAMAGE. BUT AS FAR AS THE FORECAST IS CONCERNED...LOOKING AT MORE
HEAT FOR THURSDAY...WITH AN EXTENSION OF THE HEAT ADVISORY FOR THE
WHOLE FOUR STATE AREA. THE MODELS CONTINUE TO INDICATE A BREAK
IN THE HEAT WAVE FOR THIS WEEKEND...SO THERE IS A POSSIBILITY
THAT THE HEAT ADVISORY MAY NOT BE NEEDED AFTER THURSDAY. WE CAN
ONLY HOPE. THE WEAKENING OF THE RIDGE IN THE MID AND UPPER LEVELS
OF THE ATMOSPHERE...AND SOME INFLUENCE FROM HURRICANE
IRENE...BRINGING NORTHEAST AND NORTH WINDS TO OUR AREA ON FRIDAY
THROUGH SUNDAY...WILL WORK TO LOWER OUR MAX TEMPERATURES INTO THE
MID AND UPPER 90S FOR THAT TIME PERIOD.

LOW CHANCES OF RAIN CONTINUE THURSDAY...BUT FOR THE FRIDAY THROUGH
WEDNESDAY PART OF THE FORECAST...THE POPS WILL BE 10 PERCENT OR
LOWER FOR MOST OF THE AREA. BUT IT WAS NICE TO GET THE RAIN TODAY.
/03/

&&

.AVIATION...
CONCERNING THE FOUR STATE AREA...VFR CONDITIONS BEGINNING TO
RETURN KELD/KTXK IN THE WAKE OF A TSTM COMPLEX MOVING TO THE SW
AND YET TO MOVE ACROSS KTYR/KLFK. STORM CLOUDS WILL THIN AND LIFT
AREAWIDE BY LATE TODAY. SFC WINDS WILL BE LIGHT AND VARIABLE
OVERNIGHT WITH SOME LIGHT TO MODERATE FOG DEVELOPMENT TOWARD
DAYBREAK. CHANCE FOR MORE SCATTERED TSTMS MID TO LATE DAY ON
THURSDAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 102  74  97  71 /  20  20  20  10   0
MLU  75 102  73  97  70 /  30  20  20  10   0
DEQ  74 101  68  96  66 /  20  20  20  10   0
TXK  77 102  71  96  68 /  20  20  20  10   0
ELD  75 101  70  96  68 /  20  20  20  10   0
TYR  77 102  75  98  74 /  30  20  20  10   0
GGG  76 103  75  98  72 /  30  20  20  10   0
LFK  75 102  74  99  72 /  40  20  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

03/24
Hazardous weather outlook, Aug 24, 12:09 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CDT WED AUG 24 2011

ARZ050-059-070-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-
LINCOLN-LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-
NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RED RIVER TX-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A HEAT ADVISORY IS IN EFFECT UNTIL 9 AM...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING WITH AN OUTFLOW BOUNDARY MOVING
SOUTH TO SOUTHWEST...THROUGH SOUTHWEST ARKANSAS AND NORTHWEST
LOUISIANA. THIS BOUNDARY MAY MAKE IT INTO NORTHEAST TEXAS LATER
IN THE AFTERNOON. STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH
THESE STORMS.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

ARZ051-060-061-071>073-251100-
COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-NEVADA-UNION AR-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH AN
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST...THROUGH SOUTHWEST
ARKANSAS AND NORTHWEST LOUISIANA. STRONG GUSTY WINDS AND HAIL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

03

In the hours before

Local storm report, Aug 24, 3:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 S HENDERSON           32.13N 94.80W
08/24/2011                   RUSK               TX   BROADCAST MEDIA

            LARGE TREE AND POWERLINES DOWN.

&&

20
Local storm report, Aug 24, 3:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MANY                    31.57N 93.47W
08/24/2011                   SABINE             LA   LAW ENFORCEMENT

            TREES DOWN ALL OVER PARISH REPORTED BY SHERIFFS OFFICE IN
            SABINE PARISH. TREES DOWN IN MANY.

&&

25
Local storm report, Aug 24, 3:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             WINNFIELD               31.92N 92.64W
08/24/2011  E1.00 INCH       WINN               LA   PUBLIC

            PENNIES TO QUARTER SIZE HAIL AT CONVENIENCE STORE IN
            WINNFIELD.

&&

25
Local storm report, Aug 24, 3:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
08/24/2011                   CADDO              LA   NWS EMPLOYEE

            ROOF DAMAGE AT SHREVEPORT WFO

&&

25
Local storm report, Aug 24, 3:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     2 S TYLER               32.30N 95.30W
08/24/2011  E60 MPH          SMITH              TX   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS OF 60 MILES PER HOUR SOUTH OF
            TYLER.

&&

20
Local storm report, Aug 24, 3:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     5 S GREENWOOD           32.37N 93.97W
08/24/2011                   CADDO              LA   LAW ENFORCEMENT

            TREES DOWN IN SHREVEPORT AND ALL OVER CADDO PARISH.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:19 PM CDTSevere Thunderstorm WarningSHVPanola41 min
Aug 23, 7:26 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith49 min
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningSHVSmith48 min
Aug 23, 8:13 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby47 min
Aug 23, 8:24 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby51 min
Aug 24, 1:08 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola52 min
Aug 24, 1:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass40 min
Aug 24, 1:44 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk, Upshur61 min
Aug 24, 1:49 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby56 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Nacogdoches, Panola, Rusk, Shelby and 3 more58 min
Aug 24, 2:20 PM CDTSevere Thunderstorm WarningSHVCamp, Morris, Red River, Titus21 min
Aug 24, 2:40 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Sabine, San Augustine, Shelby53 min
Aug 24, 3:02 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus32 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Panola, Rusk, Shelby, Smith and 1 more52 min
Aug 24, 3:20 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.